Propiverine-induced Parkinsonism: A case report and a pharmacokinetic/pharmacodynamic study in mice

Hirotami Matsuo, Akiko Matsui, Risa Nasu, Hitomi Takanaga, Naohide Inoue, Fumitada Hattori, Hisakazu Ohtani, Yasufumi Sawada

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Purpose. We present a case report of propiverine-induced Parkinsonism. We previously reported the induction of catalepsy by amiodarone, aprindine and procaine, which possess a diethylaminomethyl moiety and demonstrated selective blockade of dopamine D2 receptors by these drugs in mice. We hypothesized that drugs possessing a diethylaminomethyl structure may generally induce Parkinsonism and/or catalepsy. Methods. Thus, we performed a study to examine whether oxybutynin, pentoxyverine and etafenone, as well as propiverine, induce catalepsy in mice. Results. The intensity of drug-induced catalepsy was in the order: haloperidol > etafenone > pentoxyverine > propiverine > oxybutynin. In vivo occupancy of dopamine D1, D2 and mACh receptors in the striatum was also examined. The in vitro binding affinities to the D1, D2 and mACh receptors in the striatum synaptic membrane were within the ranges of 2.4-140 μM, 380-4,200 nM, and 1.2-2,800 nM, respectively. Conclusions. These results support the idea that any drug possessing a diethylaminomethyl moiety may contribute to the induction of catalepsy, possibly by occupying dopamine receptors.

Original languageEnglish
Pages (from-to)565-571
Number of pages7
JournalPharmaceutical Research
Volume17
Issue number5
DOIs
Publication statusPublished - 2000
Externally publishedYes

    Fingerprint

Keywords

  • Catalepsy
  • Diethylaminomethyl
  • Dopamine receptor
  • Drug-induced Parkinsonism
  • Propiverine
  • Receptor occupancy

ASJC Scopus subject areas

  • Chemistry(all)
  • Pharmaceutical Science
  • Pharmacology

Cite this